Alert archive / Michigan / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 39, NWS Grand Rapids, MI

May 30, 2006Calhoun County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 30, 2006, 5:59 PM EDT for Calhoun County, Michigan. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2006, 5:59 PM EDT (21:59 UTC)
Expired
May 30, 2006, 6:45 PM EDT
In force
46 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Calhoun County, MI

The radar

The Grand Rapids radar (KGRR), 83 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 6:35 PM EDTTSTM WND DMG1 W East Leroy, MINUMEROUS TREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2006-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 775 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2006-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
775 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1537 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 302159
SVRGRR
MIC025-302245-
/O.NEW.KGRR.SV.W.0039.060530T2159Z-060530T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
559 PM EDT TUE MAY 30 2006

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 645 PM EDT

* AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM BATTLE CREEK TO 14 MILES SOUTH OF BATTLE
  CREEK...AND MOVING EAST AT 15 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BATTLE CREEK...SPRINGFIELD AND SONOMA AROUND 605 PM EDT
  MORGAN CORNERS AND LAKEVIEW AROUND 610 PM EDT
  VERONA...SUNRISE HEIGHTS AND BEADLE LAKE AROUND 615 PM EDT
  BROWNLEE PARK AND GREENFIELD PARK AROUND 620 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

THIS STORM IS CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH MAY FLOOD
LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS
AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT.

LAT...LON 4208 8530 4212 8509 4235 8511 4232 8530

$$
COBB
2 follow-up statements
000 
WWUS53 KGRR 302238
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
637 PM EDT TUE MAY 30 2006

MIC025-302245-
/O.CON.KGRR.SV.W.0039.000000T0000Z-060530T2245Z/
CALHOUN MI-
637 PM EDT TUE MAY 30 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CALHOUN COUNTY
UNTIL 645 PM EDT...

AT 632 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM SPRINGFIELD TO EAST LEROY...AND MOVING
NORTH AT 15 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  RENTON...SPRINGFIELD...BATTLE CREEK AND SONOMA BY 645 PM EDT

THESE STORMS HAD DOWNED TREES IN BATTLE CREEK AND ALSO CAUSED MINOR 
URBAN FLOODING IN BATTLE CREEK. SEEK SHELTER IN A STURDY STRUCTURE 
UNTIL THE STORM HAS PASSED.

THESE STORMS ARE CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH MAY 
FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE 
AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT.

LAT...LON 4208 8530 4212 8509 4235 8511 4232 8530

$$

TJT
000 
WWUS53 KGRR 302253
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
650 PM EDT TUE MAY 30 2006

MIC025-302300-
/O.EXP.KGRR.SV.W.0039.000000T0000Z-060530T2245Z/
CALHOUN MI-
650 PM EDT TUE MAY 30 2006

...THE SEVERE THUNDERSTORM WARNING FOR CALHOUN COUNTY HAS EXPIRED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER
SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE. BRIEF HEAVY RAIN...STRONG GUSTY WINDS...SMALL HAIL...AND 
FREQUENT LIGHTNING WILL CONTINUE TO BE POSSIBLE THROUGH 730 PM EDT 
OVER CALHOUN COUNTY.

LAT...LON 4208 8530 4212 8509 4235 8511 4232 8530

$$

TJT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:51 PM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, May 30, 3:51 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
351 PM EDT TUE MAY 30 2006

.SHORT TERM...
SCATTERED STRONG TO SEVERE CONVECTION EXISTS ACROSS THE GRR FORECAST
AREA THIS AFTERNOON. INSTABILITY IS QUITE STRONG AT THE MOMENT WITH
LI/S NEAR -8 AND CAPE VALUES TO 4000 J/KG ACROSS PORTIONS OF THE
CWA. WILL BE MONITORING STORMS OBVIOUSLY THIS EVENING FOR PULSE
SEVERE. LOOKING FOR CORES ALOFT AND TRYING TO ANTICIPATE WET
MICROBURSTS CONTAINING SEVERE HAIL AND WIND.

TONIGHT WILL FEATURE ROUNDS OF CONVECTION...BEING MOST PREVALENT
THIS EVENING GIVEN THE DIURNAL PULSE NATURE OF THE STORMS. UPSTREAM
COOL FRONT WILL BEGIN TO PRESS IN OVERNIGHT WHICH MAY FURTHER
INITIATE THUNDERSTORM DEVELOPMENT LATE. A WAVE ON THE FRONT THEN
MOVES ALONG THE FRONTAL BOUNDARY THROUGH THE FORECAST AREA TOMORROW
WHICH SHOULD BRING PERIODS OF SHOWERS AND THUNDERSTORMS ONCE AGAIN.
SEVERE THREAT TOMORROW WILL BE DICTATED BY THE AMOUNT OF CLOUD COVER
IN PLACE AND THEREFORE THE INSTABILITY THAT MAY DEVELOP. FRONT WILL
PROGRESS TO THE SOUTHEAST WEDNESDAY NIGHT AND THE PRECIPITATION
SHOULD TAPER OFF. THUNDER THREAT SHOULD DIMINISH WEDNESDAY NIGHT AS
THE BETTER INSTABILITY SHIFTS SOUTH AND EAST OF THE AREA. LINGERED A
SHOWER MENTION IN THE SOUTH INTO THURSDAY MORNING...THEN EXPECTING
DRY CONDITIONS THURSDAY AFTERNOON AND NIGHT.

.LONG TERM (FRIDAY THROUGH TUESDAY)...
WE ARE SEEING HIGHER CONFIDENCE IN A PATTERN TRANSITION FROM RIDGING
ALOFT TO TROUGHING ALOFT...BASED ON BETTER RUN-TO-RUN CONSISTENCY OF
THE GFS...AS WELL AS CONSISTENCY BETWEEN THE GFS AND ECMWF. THIS
TRANSLATES TO A RETURN TO SEASONAL TEMPERATURES...WITH POPS SLIGHTLY
BELOW NORMAL. HIGHER POPS STILL LOOK ON TRACK FOR MONDAY AS BOTH GFS
AND ECMWF SUGGEST A SHORTWAVE TROUGH AND ASSOCIATED FRONTAL PASSAGE.
OVERALL...NO SIGNIFICANT CHANGES WERE MADE TO THE CURRENT FORECASTS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DUKE TURNAGE
Hazardous weather outlook, May 30, 6:30 AM EDT, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
630 AM EDT TUE MAY 30 2006

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-311000-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
630 AM EDT TUE MAY 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY
AND TONIGHT. SOME OF THE STORMS WILL LIKELY PRODUCE TORRENTIAL
DOWNPOURS WHICH COULD RESULT IN GREATLY REDUCED VISIBILITIES FOR
MOTORISTS AS WELL AS LOCALIZED FLOODING.

AN ISOLATED SEVERE STORM OR TWO WITH NICKEL SIZE HAIL AND GUSTY
WINDS TO 60 MPH CANNOT BE RULED OUT TODAY AND TONIGHT...BUT
ORGANIZED SEVERE WEATHER IS NOT LIKELY. STORM MOVEMENT WILL BE
NORTHEAST AT ABOUT 10 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NUMEROUS THUNDERSTORMS ARE ALSO EXPECTED ON WEDNESDAY AND WEDNESDAY
NIGHT WITH A FRONTAL SYSTEM STALLED OVER THE AREA...AND THE THREAT
OF TORRENTIAL DOWNPOURS AND LOCALIZED FLOODING WILL CONTINUE.
ISOLATED SEVERE THUNDERSTORMS CANNOT BE RULED OUT WEDNESDAY EITHER.

COOLER AND LESS HUMID CONDITIONS WILL DEVELOP THURSDAY ONCE THE
FRONTAL SYSTEM MOVES OFF TO THE SOUTHEAST. HOWEVER ADDITIONAL WIDELY
SCATTERED STORMS WILL BE POSSIBLE ON FRIDAY AS AN UPPER LEVEL
DISTURBANCE AFFECTS THE REGION. A DRY WEEKEND IS CURRENTLY
FORECAST... THEN A THREAT OF STORMS WILL RETURN EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED. HOWEVER RAINFALL REPORTS
WOULD BE GREATLY APPRECIATED. YOU CAN SUBMIT WEATHER SPOTTER REPORTS
ANYTIME ON OUR WEBSITE AT WWW.WEATHER.GOV/GRR/SPOTTER.

MEADE

In the hours before

Special weather statement, May 30, 1:14 PM EDT, 4 hours 45 minutes before
MIC025-301745-
/O.NEW.KGRR.SV.W.0023.060530T1714Z-060530T1745Z/

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
114 PM EDT TUE MAY 30 2006

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A SPECIAL WEATHER STATEMENT FOR...
CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN...UNTIL 145 PM EDT

AT 110 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO
DIME SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
BROWNLEE PARK TO BURLINGTON...AND MOVING NORTHEAST AT 15 MPH.

STRONG THUNDERSTORMS WILL BE NEAR...
  PENNFIELD AND BENTLEYS CORNERS AROUND 120 PM EDT
  WRIGHTS CORNERS...CLARENDON AND BURLEIGH CORNERS AROUND 125 PM EDT
  MARSHALL AROUND 130 PM EDT
  ECKFORD AND HOMER AROUND 135 PM EDT
  MARENGO AND BABCOCK AROUND 145 PM EDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4242 8473 4215 8473 4214 8472 4208 8472
      4208 8529 4240 8529 4242 8530

COBB
Local storm report, May 30, 3:56 PM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
356 PM EDT TUE MAY 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     BATTLE CREEK            42.30N 85.23W
05/30/2006                   CALHOUN            MI   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN THE CITY OF BATTLE CREEK.

&&

BEACHLER
Local storm report, May 30, 4:34 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
434 PM EDT TUE MAY 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             1 NE GRANDVILLE         42.91N 85.74W
05/30/2006  E0.75 INCH       KENT               MI   TRAINED SPOTTER

&&

DUKE
Local storm report, May 30, 4:59 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
459 PM EDT TUE MAY 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     EAST GRAND RAPIDS       42.95N 85.61W
05/30/2006                   KENT               MI   LAW ENFORCEMENT

            LARGE DIAMETER TREE DOWN...WHICH KNOCKED WIRES DOWN.

&&

DUKE
Local storm report, May 30, 5:26 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
526 PM EDT TUE MAY 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             LOWELL                  42.93N 85.35W
05/30/2006  E0.88 INCH       KENT               MI   BROADCAST MEDIA

&&

DUKE
Local storm report, May 30, 5:31 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
531 PM EDT TUE MAY 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     1 SE GRAND RAPIDS       42.95N 85.64W
05/30/2006                   KENT               MI   LAW ENFORCEMENT

            ROOF BLOWN OFF ABANDONED HOUSE.

&&

DUKE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 1:14 PM EDTSpecial Weather StatementGRRCalhoun31 min
May 30, 3:04 PM EDTSevere Thunderstorm WarningGRROttawa20 min
May 30, 3:07 PM EDTSevere Thunderstorm WarningGRRJackson26 min
May 30, 3:10 PM EDTSevere Thunderstorm WarningGRRCalhoun45 min
May 30, 3:22 PM EDTSevere Thunderstorm WarningGRRKent38 min
May 30, 3:33 PM EDTSevere Thunderstorm WarningGRRAllegan42 min
May 30, 3:44 PM EDTSevere Thunderstorm WarningGRRKent, Ottawa46 min
May 30, 4:15 PM EDTSevere Thunderstorm WarningGRRAllegan45 min
May 30, 4:28 PM EDTSevere Thunderstorm WarningGRRVan Buren24 min
May 30, 4:38 PM EDTSevere Thunderstorm WarningGRRBarry40 min
May 30, 4:44 PM EDTSevere Thunderstorm WarningGRRKalamazoo46 min
May 30, 4:56 PM EDTSevere Thunderstorm WarningGRRIonia, Kent49 min
May 30, 5:33 PM EDTSevere Thunderstorm WarningGRRMontcalm37 min
May 30, 5:44 PM EDTSevere Thunderstorm WarningGRRClinton, Ionia31 min
May 30, 5:57 PM EDTSevere Thunderstorm WarningGRRGratiot48 min
May 30, 6:07 PM EDTTornado WarningGRRGratiot23 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.